What to Know
- Vaping-related lung sickness has killed a person in Pennsylvania.
- The state has confirmed nine other lung illness cases and 12 probable cases to the CDC. An additional 63 cases are being investigated.
- "What we are seeing is truly a public health emergency," Department of Health Secretary Dr. Rachel Levine said.
Pennsylvania has announced its first vaping-related death as health officials urge people not to vape amid dozens of lung injury cases.
At a Friday news conference, Department of Health Secretary Dr. Rachel Levine didn’t reveal specific details about the death outside of saying the person died in late September.
Health officials did, however, say the Keystone State has reported nine confirmed and 12 probable cases of vaping-related lung illness to the Centers for Disease Control (CDC). The health department is investigating an additional 63 cases. The first cases occurred in June.
Breaking news and the stories that matter to your neighborhood.
"What we are seeing is truly a public health emergency," Levine said, while noting that there currently isn't a way to officially declare such an emergency.
Each person who became sick suffered serious lung injuries and many were hospitalized, the health department said. The average age of most of sickened people is in the low- to mid-20s across the state, Levine said.
“The lung injury cases are very serious, life-threatening and even fatal,” Levine said in a new release. “We do not yet know what is making people sick, and whether the illnesses are related to products being used, or potentially the delivery of those products.”
The message from health officials is to not use e-cigarettes, which contain an aerosol that is not harmless. Levine specifically called out THC vapes:
“I strongly urge everyone who is vaping illegally bought products, in particular those with THC, to stop,” Levine said. “In addition, there could be possible risks with legally purchased products. We want to warn people that investigations are ongoing and we advise they use extreme caution before using any vaping product at this time.”
Some of the signs and symptoms of potential lung injury includes chest pain, cough, diarrhea, fatigue, fever, nausea, shortness of breath, vomiting and weight loss, health officials said.
Health officials urged anyone showing signs of lung illness to contact their health care provider.
Levine also had a message for people using vaping devices containing THC as part of the commonwealth's medical marijuana program:
"Many medications carry risk and vaping medical marijuana products sold in our dispensaries carries risk in the same way that other medications do," Levine said. "If you are vaping, whether as part of the medical marijuana program or not, it is essential that you have an honest conversation with your physician about the potential risk for serious illness."
Despite the outbreak of vaping-related illness, Levine said it still doesn't come close to the deadly impact of opioids in Pennsylvania.